In Defense of Herbs

Some headlines can be alarming but don't be mislead by these scare tactics.


| January/February 2000



The headlines read: “Coma from the Health Food Store: Interaction between Kava and Alprazolam.” First published as a letter to the editor of a prominent medical journal in 1996, the story made national news. While the truth is somewhat more complicated, the accusation had been made, and an herbal medicine was implicated as a danger to public health.

Unfortunately the stigma continues. Recently I recommended kava root extract (Piper methysticum) to one of my patients in need of a mild tranquilizer. “I’m afraid to take that stuff,” she explained. “I just saw a poster hanging on the wall in another doctor’s office that said, “beware, kava causes coma.” Although the statement is absurd, the realization that comments like this are presented to the public as fact is frightening.

Examining the Case

So what were the actual facts of that case? A fifty-four-year-old man was hospitalized in a “semi-comatose” state, which the authors described as “lethargic and ­disoriented.” He was never in a coma—the term semi-comatose appears to have been an exaggeration. He began to improve within a few hours, apparently without any ­specific medical intervention.

The patient had been taking a combination of three prescription drugs: alprazolam, a potent tranquilizer popularly known as Xanax; terazosin, a blood pressure medicine; and cimetidine, an antacid. According to the Physicians’ Desk Reference (Medical Economics Company, 52nd edition, 1998), the numerous side effects of alprazolam include impaired coordination and memory, drowsiness, and fatigue. Likewise, the side effects of terazosin include weakness, tiredness, lassitude, and fatigue. And cimetidine is notorious for its effect on the metabolism of other drugs, such as the benzodiazepine class of tranquilizers that includes alprazolam. By inhibiting the breakdown of those drugs in the liver, it’s as if a much higher dose was being taken, thus increasing the risk of side effects.

To this pharmacologic mixture, the patient added kava, which he purchased from a health-food store in an unknown form and dosage. He claimed he hadn’t taken more than the recommended amount. Three days after starting the kava, his symptoms developed. Consequently, the blame was placed on kava.

The rundown on kava

Given what is known about kava, is there reason to be concerned? Taken in sufficiently high doses—such as those used in the traditional ceremonies in the South Pacific—kava root certainly can be intoxicating, resulting in sedation and profound muscle relaxation. What is more, its active ingredients, the kavalactones, may have biochemical effects in the brain that are similar—though not identical—to those of medications like alprazolam.





elderberry, echinacea, bee hive

MOTHER EARTH NEWS FAIR

Feb. 17-18, 2018
Belton, Texas

Sit in on dozens of practical workshops from the leading authorities on Natural Health, Organic Gardening, Real Food and more!

LEARN MORE